Mathematical Problems in Engineering

Mathematical Problems in Engineering / 2009 / Article
Special Issue

Modeling Experimental Nonlinear Dynamics and Chaotic Scenarios

View this Special Issue

Research Article | Open Access

Volume 2009 |Article ID 249361 | 13 pages | https://doi.org/10.1155/2009/249361

Solitons, Peakons, and Periodic Cuspons of a Generalized Degasperis-Procesi Equation

Academic Editor: Elbert E. Neher Macau
Received24 Nov 2008
Accepted23 Feb 2009
Published15 Jun 2009

Abstract

We employ the bifurcation theory of planar dynamical systems to investigate the exact travelling wave solutions of a generalized Degasperis-Procesi equation . The implicit expression of smooth soliton solutions is given. The explicit expressions of peaked soliton solutions and periodic cuspon solutions are also obtained. Further, we show the relationship among the smooth soliton solutions, the peaked soliton solutions, and the periodic cuspon solutions. The physical relevance of the found solutions and the reason why these solutions can exist in this equation are also given.

1. Introduction

Recently, Degasperis and Procesi [1] derived a nonlinear dispersive equation which is called the Degasperis-Procesi equation. Here represents the fluid velocity at time in the direction in appropriate nondimensional units (or, equivalently the height of the water's free surface above a flat bottom). The nonlinear convection term in (1.1) causes the steepening of wave form, whereas the nonlinear dispersion effect term in (1.1) makes the wave form spread. Equation (1.1) can be regarded as a model for nonlinear shallow water dynamics. Degasperis et al. [2] showed that the (1.1) is integrable by deriving a Lax pair and a bi-Hamiltonian structure for it. Yin proved local well posedness to (1.1) with initial data , on the line [3] and on the circle [4]. The global existence of strong solutions and weak solutions to (1.1) is investigated in [410]. The solution to Cauchy problem of (1.1) can also blow up in finite time when the initial data satisfies certain sign condition[710]. Vakhnenko and Parkes [11] obtained periodic and solitary-wave solutions of (1.1). Matsuno [12, 13] obtained multisoliton, cusp and loop soliton solutions of (1.1). Lundmark and Szmigielski [14] investigated multipeakon solutions of (1.1). Lenells [15] classified all weak travelling wave solutions. The shock wave solutions of (1.1) are investigated in [16, 17].

Yu and Tian [18] investigated the following generalized Degasperis-Procesi equation: where is a real constant, and the term denotes the linear dispersive effect. They obtained peaked soliton solutions and period cuspon solutions of (1.2). Unfortunately, they did not obtain smooth soliton solutions of (1.2).

In this paper, we are interesting in the following generalized Degasperis-Procesi equation: where is a real constant, the term denotes the dissipative effect and the term represents the linear dispersive effect. Employing the bifurcation theory of planar dynamical systems, we obtain the analytic expressions of smooth solitons, peaked solitons, and period cuspons of (1.3). Our work covers and supplements the results obtained in [18].

The remainder of the paper is organized as follows. In Section 2, using the travelling wave transformation, we transform (1.3) into the planar dynamical system (2.3) and then discuss bifurcations of phase portraits of system (2.3). In Section 3, we obtain the implicit expression of smooth solitons, the explicit expressions of peaked solitons and periodic cuspon solutions. At the same time, we show that the limits of smooth solitons and periodic cusp waves are peaked solitons. In Section 4, we discuss the physical relevance of the found solutions and give the reason why these solutions can exist in (1.3).

2. Bifurcations of Phase Portraits of System (2.3)

We look for travelling wave solutions of (1.3) in the form of , where is the wave speed and . Substituting into (1.3), we obtain

By integrating (2.1) once we have where is the integral constant.

Let , then we get the following planar dynamical system: with a first integral where is a constant.

Note that (2.3) has a singular line . To avoid the line temporarily we make transformation . Under this transformation, (2.3) becomes

System (2.3) and system (2.5) have the same first integral as (2.4). Consequently, system (2.5) has the same topological phase portraits as system (2.3) except for the straight line . Obviously, is an invariant straight-line solution for system (2.5).

For a fixed , (2.4) determines a set of invariant curves of system (2.5). As is varied, (2.4) determines different families of orbits of system (2.5) having different dynamical behaviors. Let be the coefficient matrix of the linearized system of (2.5) at the equilibrium point , then

and at this equilibrium point, we have By the qualitative theory of differential equations (see [19]), for an equilibrium point of a planar dynamical system, if , then this equilibrium point is a saddle point; it is a center point if and ; if and the Poincaré index of the equilibrium point is 0, then it is a cusp.

By using the first integral value and properties of equilibrium points, we obtain the bifurcation curves as follows: Obviously, the two curves have no intersection point and for arbitrary constants .

Using bifurcation method of vector fields (e.g., [19]), we have the following result which describes the locations and properties of the singular points of system (2.5).

Theorem 2.1. For a given constant wave speed , let When ,(1)if , then system (2.5) has two equilibrium points and , which are saddle points;(2) if , then system (2.5) has only one equilibrium point , which is a cusp;(3) if , then system (2.5) has two equilibrium points and , which are saddle points.When ,(1) if , then system (2.5) has two equilibrium points and . They are saddle points:(i)if , then ,(ii)if , then ;(2)if , then system (2.5) has three equilibrium points , , and . is a cusp:(i)if , then . is a saddle point, while is a degenerate center point,(ii)if , then . is a degenerate center point, while is a saddle point;(3) if , then system (2.5) has four equilibrium points , , , and . and are two saddle points:(i)if , then . is a saddle point, while is a center point,(ii)if , then . is a center point, while is a saddle point.
Specially, when ,
(i)if , then the three saddle points , , and form a triangular orbit which encloses the center point ,(ii)if , then the three saddle points , , and form a triangular orbit which encloses the center point ;(4) if , then system (2.5) has three equilibrium points , , and . is a degenerate center point, while and are two saddle points;(5) if , then system (2.5) has two equilibrium points and , which are saddle points.

Corresponding to the case and the case , we show the phase portraits of system (2.5) in Figures 1 and 2, respectively.

3. Solitons, Peakons, and Periodic Cusp Wave Solutions

Theorem 3.1. Given arbitrary constant , let , then(1)when ,(i)if , then (1.3) has the following smooth hump-like soliton solutions: (ii) if , then (1.3) has the following smooth valley-like soliton solutions: (2)when , (1.3) has the following peaked soliton solutions: (3)when ,(i)if , then (1.3) has the following periodic cusp wave solutions: (ii)if , then (1.3) has the following periodic cusp wave solutions: where and are as in (2.9).

Before proving this theorem, we take a set of data and employ Maple to display the graphs of smooth solion, peaked soliton and periodic cuspon solutions of (1.3), see Figures 3, 4, 5, 6 and 7.

Proof. Usually, a solion solution of (1.3) corresponds to a homoclinic orbit of system (2.5), and a periodic travelling wave solution of (1.3) corresponds to a periodic orbit of system (2.5). The graphs of homoclinic orbit, periodic orbit of system (2.5), and their limit curves are shown in Figure 8.
(1) When , system (2.5) has a homoclinic orbit (see Figure 8(a)). This homoclinic orbit can be expressed as
Substituting (3.7) into the first equation of system (2.3) and integrating along this homoclinic orbit, we obtain (3.1).
When , we can obtain (3.2) in similar way.
(2) When , system (2.5) has a homoclinic orbit that consists of the following three line segments (see Figure 8(c)):
Substituting (3.8) into the first equation of system (2.3) and integrating along this orbit, we obtain (3.3).
When , we can also obtain (3.3).
(3) When , system (2.5) has a periodic orbit (see Figure 8(e)). This periodic orbit can be expressed as
Substituting (3.10) into the first equation of system (2.3) and integrating along this periodic orbit, we obtain (3.4).
When , we can obtain (3.5).

Remark 3.2. From the above discussion, we can see that when , the period of the periodic cusp wave solution becomes bigger and bigger, and the periodic cuspon solutions (3.4) and (3.5) tend to the peaked soliton solutions (3.3). When , the smooth hump-like soliton solutions (3.1) and the smooth valley-like soliton solutions (3.2) lose their smoothness and tend to the peaked soliton solutions (3.3).

4. Discussion

In this paper, we obtain the solitons, peakons, and periodic cuspons of a generalized Degasperis-Procesi equation (1.3). These solitons denote the nonlinear localized waves on the shallow water's free surface that retain their individuality under interaction and eventually travel with their original shapes and speeds. The balance between the nonlinear steepening and dispersion effect under (1.3) gives rise to these solitons.

The peakon travels with speed equal to its peak amplitude. This solution is nonanalytic, having a jump in derivative at its peak. Peakons are true solitons that interact via elastic collisions under (1.3). We claim that the existence of a singular straight line for the planar dynamical system (2.3) is the original reason why the travelling waves lose their smoothness.

Also, the periodic cuspon solution is nonanalytic, having a jump in derivative at its each cusp.

Acknowledgments

The authors are deeply grateful to the anonymous referee for the careful reading of our manuscript and many constructive comments and valuable suggestions, which have helped them to improve it. This research was supported by NSF of China (No. 10771088) and Startup Fund for Advanced Talents of Jiangsu University (No. 09JDG013).

References

  1. A. Degasperis and M. Procesi, “Asymptotic integrability,” in Symmetry and Perturbation Theory (Rome, 1998), A. Degasperis and G. Gaeta, Eds., pp. 23–37, World Scientific, River Edge, NJ, USA, 1999. View at: Google Scholar | Zentralblatt MATH | MathSciNet
  2. A. Degasperis, D. D. Kholm, and A. N. I. Khon, “A new integrable equation with peakon solutions,” Theoretical and Mathematical Physics, vol. 133, no. 2, pp. 1463–1474, 2002. View at: Publisher Site | Google Scholar | MathSciNet
  3. Z. Yin, “On the Cauchy problem for an integrable equation with peakon solutions,” Illinois Journal of Mathematics, vol. 47, no. 3, pp. 649–666, 2003. View at: Google Scholar | Zentralblatt MATH | MathSciNet
  4. Z. Yin, “Global weak solutions for a new periodic integrable equation with peakon solutions,” Journal of Functional Analysis, vol. 212, no. 1, pp. 182–194, 2004. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  5. Z. Yin, “Global solutions to a new integrable equation with peakons,” Indiana University Mathematics Journal, vol. 53, no. 4, pp. 1189–1209, 2004. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  6. Z. Yin, “Global existence for a new periodic integrable equation,” Journal of Mathematical Analysis and Applications, vol. 283, no. 1, pp. 129–139, 2003. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  7. Y. Zhou, “Blow-up phenomenon for the integrable Degasperis-Procesi equation,” Physics Letters A, vol. 328, no. 2-3, pp. 157–162, 2004. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  8. J. Escher, Y. Liu, and Z. Yin, “Global weak solutions and blow-up structure for the Degasperis-Procesi equation,” Journal of Functional Analysis, vol. 241, no. 2, pp. 457–485, 2006. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  9. Z. Yin, “Well-posedness, blowup, and global existence for an integrable shallow water equation,” Discrete and Continuous Dynamical Systems. Series A, vol. 11, no. 2-3, pp. 393–411, 2004. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  10. Y. Liu and Z. Yin, “Global existence and blow-up phenomena for the Degasperis-Procesi equation,” Communications in Mathematical Physics, vol. 267, no. 3, pp. 801–820, 2006. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  11. V. O. Vakhnenko and E. J. Parkes, “Periodic and solitary-wave solutions of the Degasperis-Procesi equation,” Chaos, Solitons & Fractals, vol. 20, no. 5, pp. 1059–1073, 2004. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  12. Y. Matsuno, “Multisoliton solutions of the Degasperis-Procesi equation and their peakon limit,” Inverse Problems, vol. 21, no. 5, pp. 1553–1570, 2005. View at: Google Scholar | Zentralblatt MATH | MathSciNet
  13. Y. Matsuno, “Cusp and loop soliton solutions of short-wave models for the Camassa-Holm and Degasperis-Procesi equations,” Physics Letters A, vol. 359, no. 5, pp. 451–457, 2006. View at: Publisher Site | Google Scholar | MathSciNet
  14. H. Lundmark and J. Szmigielski, “Multi-peakon solutions of the Degasperis-Procesi equation,” Inverse Problems, vol. 19, no. 6, pp. 1241–1245, 2003. View at: Google Scholar | Zentralblatt MATH | MathSciNet
  15. J. Lenells, “Traveling wave solutions of the Degasperis-Procesi equation,” Journal of Mathematical Analysis and Applications, vol. 306, no. 1, pp. 72–82, 2005. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  16. H. Lundmark, “Formation and dynamics of shock waves in the Degasperis-Procesi equation,” Journal of Nonlinear Science, vol. 17, no. 3, pp. 169–198, 2007. View at: Publisher Site | Google Scholar | MathSciNet
  17. J. Escher, Y. Liu, and Z. Y. Yin, “Shock waves and blow-up phenomena for the periodic Degasperis-Procesi equation,” Indiana University Mathematics Journal, vol. 56, no. 1, pp. 87–117, 2007. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  18. L. Yu, L. Tian, and X. Wang, “The bifurcation and peakon for Degasperis-Procesi equation,” Chaos, Solitons & Fractals, vol. 30, no. 4, pp. 956–966, 2006. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  19. D. Luo, X. Wang, D. Zhu, and M. Han, Bifurcation Theory and Methods of Dynamical Systems, vol. 15 of Advanced Series in Dynamical Systems, World Scientific, River Edge, NJ, USA, 1997. View at: Zentralblatt MATH | MathSciNet

Copyright © 2009 Jiangbo Zhou and Lixin Tian. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


More related articles

596 Views | 427 Downloads | 3 Citations
 PDF  Download Citation  Citation
 Download other formatsMore
 Order printed copiesOrder

Related articles

We are committed to sharing findings related to COVID-19 as quickly and safely as possible. Any author submitting a COVID-19 paper should notify us at help@hindawi.com to ensure their research is fast-tracked and made available on a preprint server as soon as possible. We will be providing unlimited waivers of publication charges for accepted articles related to COVID-19. Sign up here as a reviewer to help fast-track new submissions.